Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Osteoporosis Medications and Esophagus Irritation

06/29/2004

Question:

I am 57 years old and had been on Fosamax for several years, then developed severe Gastroesophageal Reflux Disease and a biopsy showed Barrett's esophagus. I was then taken off Fosamax and put on Evista. I have been on Evista for two years. My recent bone density scan showed a 4 % decrease over the last time I had one. Dr. wants to put me back on Actonel.

Will this also irritate my esophagus? And should I be having some blood work to find out why it has decreased so rapidly?

Answer:

It would be important to know what your bone density was initially.  If it was normal and it is now only mild osteopenia, the decrease would not be so concerning. If it was already osteoporosis and is getting worse despite treatment, that would be more concerning.  Running a few tests to be sure there is no other cause of bone loss would be appropriate.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati